MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report has not yet been returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a lower anterior resection, the subject device was used.In the procedure, the probe of the subject device broke off and fell into the patient.The fragment was retrieved.The intended procedure was completed with another device.There was no patient injury reported.This is the report regarding the breakage of the probe.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The probe was broken off at 20 mm from the distal end.There was a spark mark on the probe.The fracture surface of the probe showed that crack developed.There was a spark mark on the grasping section.The proximal side of the tissue pad was worn.The coating of the grasping section was partially missing.The manufacturing record was reviewed and found no irregularities.This type of the event is most likely related to the operator's technique.Based on the past similar cases, it was known that the user activated output while the subject device was grasping a thick and hard object, consequently the tissue pad at the proximal side was damaged.It was also known that the proximal side of the grasping section and the probe came into contact since the tissue pad at the proximal side was damaged, consequently the probe cracked, and besides the probe was broken off when the probe was subjected to a load.Based on the past similar cases, it was known that the coating of grasping section was damaged when the user scraped tissue or coagulum on the grasping section with a sharp object.The instruction manual of the device has already warned as follows; do not activate output while grasping thick, harder tissue, such as the uterine cervix, with the distal part of the probe tip and the grasping section.Otherwise, the grasping surface (white ptfe pad surface) may be worn out partially.Continued use under this condition may result in exposure of the metal area of the grasping section and a scratch on the probe tip.This could lead the probe tip to breaking and falling off into the body cavity during the output.When tissue or coagulum build-up, on the grasping section or the probe tip, use a piece of moistened, soft gauze to clean the grasping section or probe tip.Do not attempt to scrape it with a sharp object such as a scalpel and tweezer.Otherwise, the grasping section, ptfe pad or probe tip may be scratched, which leads the probe tip to break and fall off into the body cavity during treatment.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to
MDR Report Key7604143
Report Number8010047-2018-01157
Device Sequence Number1423067
Product Code GEI
UDI-Device Identifier04953170343308
UDI-Public04953170343308
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number79K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/04/2018
Supplement Date Received by Manufacturer08/01/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date08/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1